Thunderstorm Wind, Morton
- When
- May 9, 8:55 PM CST
- Where
- Morton County, 0.69 mi N of Elkhart
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- Broadcast Media
- Coordinates
- 37.010, -101.900
Observed at the Elkhart Middle School.
The main upper low with a deep warm conveyor belt of moisture impinged on southwest KS on May 9. With enough lift and instability, thunderstorm wind gusts were produced in Morton (66 mph) and Grant (69 mph) counties.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
The main upper low with a deep warm conveyor belt of moisture impinged on southwest KS on May 9. With enough lift and instability, thunderstorm wind gusts were produced in Morton (66 mph) and Grant (69 mph) counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at May 9, 6:10 PM CST, 2 hours 45 minutes earlier.
Area Forecast Discussion National Weather Service Dodge City KS 710 PM CDT Tue May 9 2017 .UPDATE... Issued at 710 PM CDT Tue May 9 2017 Updated grids through the early morning hours to reflect severe thunderstorm watch in effect for Grant, Hamilton, Kearny, Morton, Stanton and Scott counties through 2 am CDT. Not expecting much activity through 9 pm or so. HRRR solutions have been consistent with a loosly organized squall line arriving on the CO/KS border around 11 pm. HRRR shows the line of showers and storms decreasing in intensity near Garden City and Liberal by 1 am. Linear mode of convection suggests wind gusts of 50-60 mph are the primary threat, although any discrete cells along/ahead of the line may produce up to ping pong ball sized hail. && .SHORT TERM...(This evening through Wednesday) Issued at 237 PM CDT Tue May 9 2017 A couple of isolated showers have developed in the more robust updrafts over the rapidly developing cu field across southwest Kansas this afternoon. However the more numerous showers are relegated to the higher terrain area of NM/CO/TX and OK panhandles. surface upslope. Ongoing convection across the southern Rockies into the southern Colorado front range will be the primary source for convection affecting western Kansas later tonight and possibly in the overnight timeframe. Models vary considerably between the HRRR and NAM with respect to convection. The HRRR would drive storm clusters north tying into the the surface front/surface low pressure region across northwest Kansas after 02 UTC. The recent NAM runs split the area between the convective sources, holding off storm chances until Wednesday morning after 12z, associated with the southern Plains elevated convection. Additionally, the NAM develops an Elkhart surface low tied to a dryline southward across the Panhandles by the afternoon hours on Wednesday. The greatest risk from severe should be associated with this late day potential of storm developing in the far southwest, with hail greater than 2 inches, damaging wind and tornado potential. .LONG TERM...(Wednesday night through Tuesday) Issued at 237 PM CDT Tue May 9 2017 The upper low now over southern Arizona will lift into the southern High Plains Wednesday night. This should place our area in the cold conveyor belt region of the synoptic storm, with cold advection and north winds, and chances for rain showers heading through Thursday evening. This may relegates most of the area to the 60s on Thursday at most, or even cooler 50s following the much cooler NAM and ECMWF. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) Issued at 600 PM CDT Tue May 9 2017 Concerns this TAF forecast period are convection and MVFR stratus. Thunderstorms across SE Colorado and NE New Mexico at 23z will progress slowly eastward into SW KS overnight. Followed the latest HRRR solution closely, which depicts a loosely organized squall line arriving on the KS/CO border around 04z, near LBL and GCK around 06z, with remnant -SHRA near DDC through about 09z. Gusty outflow winds to 40 kts may occur with the more organized line segments. MVFR stratus cigs are expected at DDC, LBL and P28 during the 06-12z Wed timeframe. Kept cigs in the VFR category at HYS and GCK. South winds near 10 kts will prevail overnight outside of convection. After 15z Wed, SE winds of 15-25 kts expected at all airports. && .PRELIMINARY POINT TEMPS/POPS... DDC 59 78 53 67 / 40 40 50 40 GCK 57 77 51 63 / 60 50 50 50 EHA 54 75 48 63 / 60 50 30 30 LBL 56 77 50 66 / 60 50 40 30 HYS 60 78 54 63 / 20 50 70 50 P28 61 80 56 73 / 30 50 40 40 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...Turner SHORT TERM...Russell LONG TERM...Russell AVIATION...Turner
Hazardous Weather Outlook National Weather Service Dodge City KS 457 AM CDT Tue May 9 2017 KSZ030-031-043>046-061>066-074>081-084>090-101000- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 457 AM CDT Tue May 9 2017 /357 AM MDT Tue May 9 2017/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- Strong to severe thunderstorms across southeastern Colorado late this afternoon and evening will approach an Elkhart to Syracuse line late in the evening. The storms are expected to be strong to marginally severe as they cross into Kansas, with storms likely weakening thereafter. Day 1 Hazards ------------- * Hail: Limited risk * Thunderstorm wind damage: Limited risk * Lightning: Limited risk .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Days 2-7 Discussion ------------------- A much more organized severe thunderstorm event is expected Wednesday from the Texas Panhandle into portions of southwest Kansas. Supercell thunderstorms can be expected, particularly south of the Arkansas River. All severe weather hazards will can be expected, with a few isolated significant severe weather events including hail larger than 2 inches in diameter, destructive straight line winds, and even tornadoes. Days 2-7 Hazards ---------------- * Wednesday - Flooding: Elevated risk - Lightning: Significant risk - Severe thunderstorm: Elevated risk * Thursday - Lightning: Elevated risk * Friday No hazards. * Saturday - Lightning: Limited risk * Sunday - Lightning: Limited risk * Monday - Lightning: Limited risk .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && For more details visit our webpage http://weather.gov/ddc/ehwo
Special Weather Statement National Weather Service Dodge City KS 932 PM CDT TUE MAY 9 2017 KSZ074-084-100315- Stanton KS-Morton KS- 932 PM CDT TUE MAY 9 2017 ...SIGNIFICANT WEATHER ADVISORY FOR MORTON AND SOUTHWESTERN STANTON COUNTIES UNTIL 1015 PM CDT... At 931 PM CDT, Doppler radar was tracking a strong thunderstorm 14 miles north of Keyes, or 22 miles west of Elkhart, moving northeast at 30 mph. Wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Elkhart, Rolla, Richfield, Wilburton, The Saunders Elevator, Point of Rocks at Cimarron Grassland and Cimarron Grassland Recreation Area. A severe thunderstorm watch remains in effect until 200 AM CDT for southwestern Kansas. LAT...LON 3762 10204 3720 10168 3700 10156 3699 10204 TIME...MOT...LOC 0231Z 211DEG 39KT 3702 10230 Reynolds
The Dodge City radar (KDDC), 190 km away, was scanning. The volume nearest the first event began at 02:52 UTC.
2 thunderstorm wind. Local standard time, as filed.
Observed at the Elkhart Middle School.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2017Every state in 2017This day in weather historyWarnings in Kansas, May 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 704410, 704411.